Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 5, NWS Norman, OK

April 16, 1995Tillman County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 16, 1995, 4:18 PM CDT for Tillman County, Oklahoma. It was in force for 27 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 16, 1995, 4:18 PM CDT (21:18 UTC)
Expired
Apr 16, 1995, 4:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1995-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1995-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 162120
TOROKC
OKC141-162145-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
418 PM CDT SUN APR 16 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 445 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     NORTHERN TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     MANITOU AND TIPTON

AT 418 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 4
MILES WEST OF MANITOU.

THE DEVELOPING TORNADO WAS MOVING EAST AT 40 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.

THIS STORM MAY zALSO PRODUCE HAIL UP TO BASEBALL SIZE...OR
LARGER.

DA
LAT...LON 3439  9891 3439  9918 3461  9919 3456  9886

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:01 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 16, 2:01 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
155 PM CDT SUN APR 16 1995

NOT MUCH TIME FOR DISC DUE TO RPDLY DVLPG SVR STMS IN FCST AREA. WK FNT
SHUD FALL IN PLACE BHND NRLY STNRY DRYLN ACRS NWRN OK...THEN LIFT BACK
TO THE NW LATE TNGT AND ERLY MON. PREFER SLOER ETA SLON GVN THE W COAST
SYS IS STILL DIGGING AT MIDDAY. THIS WOULD DELAY DRYLN SURGE A FEW
HOURS. STG WINDS FLDS AND HI CAPE SUG SUPERCELL POTL TNGT AND ESP
MONDAY. MON NGT-TUE SHUD SEE CLRG AND SUBSIDENCE WITH TREND TWD COOLER
TEMPS.  NEXT CHC OF PCPN WL BEGIN WED AS SWLY FLOW AND ISENTROPIC LIFT
RETURN. DETAILS OF EFP QUITE UNCERTAIN DUE TO TIMING OF STG WVS...BUT
INCRG MSTR AND SWLY FLOW ALFT SUG CHC OF STMS THRU PD WITH SLO WARMING.

..16..

HBR   60  79  47  73 / 40  40  10  0
OKC   66  78  50  72 / 30  50  10  0
SPS   67  80  52  75 / 20  50  10  0
GAG   53  71  42  69 / 20  20  0   0
PNC   62  76  47  69 / 50  50  10  0
DUA   66  79  54  75 / 10  40  50  10

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, Apr 16, 12:38 PM CDT, 3 hours 40 minutes before
OKZ004>053-TXZ083>090-161930-

THUNDERSTORM OUTLOOK...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
12350 PM CDT SUN APR 16 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL OKLAHOMA
THIS AFTERNOON...AND FROM WEST SECTIONS OF NORTH TEXAS THROUGH
SOUTHWEST...WEST CENTRAL AND NORTH CENTRAL OKLAHOMA LATE TONIGHT.  A
BETTER CHANCE FOR SEVERE THUNDERSTORMS IS EXPECTED ON MONDAY.

A NEARLY STATIONARY FRONT EXTENDED FROM JUST SOUTH OF AMARILLO...ACROSS
NORTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS AT MIDDAY.  A DRY LINE
EXTENDED SOUTH FROM THE FRONT IN WEST TEXAS...JUST A LITTLE EAST OF
LUBBOCK.  ONLY A SLIGHT EASTWARD PUSH IS EXPECTED ON THE DRY LINE TODAY.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE IN
PARTS OF NORTHERN OKLAHOMA...ALONG THE FRONTAL BOUNDARY.  THE MOST
FAVORABLE AREA WOULD BE EAST OF AN ALVA TO TALOGA LINE...THROUGH
THE I-35 CORRIDOR TO KANSAS.

LATER TONIGHT...AND ESPECIALLY TOWARD MORNING...THUNDERSTORMS COULD MOVE
FROM WEST TEXAS AND THE TEXAS PANHANDLE INTO WEST SECTIONS OF NORTH
TEXAS...AND INTO SOUTHWEST AND WEST CENTRAL SECTIONS OF OKLAHOMA.
ABUNDANT LOW LEVEL MOISTURE TEAMED WITH A FAVORABLE WIND PROFILE WILL
CONTRIBUTE TO THE POTENTIAL FOR SEVERE STORMS.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELL STORMS...
IS EXPECTED ON MONDAY AS A STRONG LOW PRESSURE SYSTEM ALOFT MOVES OUT OF
THE SOUTHWESTERN U.S. ALONG THE STATIONARY FRONTAL BOUNDARY.  A MUCH
BETTER EASTWARD PUSH OF THE DRY LINE IS EXPECTED THROUGH WEST SECTIONS
OF NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL OKLAHOMA.

SPOTTER GROUPS IN NORTHERN SECTIONS OF OKLAHOMA...ESPECIALLY EAST OF THE
ALVA TO TALOGA LINE...THROUGH THE I-35N CORRIDOR TO KANSAS...SHOULD BE
PREPARED FOR ACTIVATION LATER THIS AFTERNOON OR EARLY EVENING.  OTHERS
SHOULD LISTEN FOR LATER FORECASTS AND UPDATED THUNDERSTORM OUTLOOKS TO
PREPARE FOR ACTIVATION LATE TONIGHT...AND ESPECIALLY ON MONDAY.

DM
Special weather statement, Apr 16, 1:06 PM CDT, 3 hours 12 minutes before
OKZ004>053-TXZ083>090-162030-

THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
105 PM CDT SUN APR 16 1995

CORRECTED FOR HEADING ONLY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL OKLAHOMA
THIS AFTERNOON...AND FROM WEST SECTIONS OF NORTH TEXAS THROUGH
SOUTHWEST...WEST CENTRAL AND NORTH CENTRAL OKLAHOMA LATE TONIGHT.  A
BETTER CHANCE FOR SEVERE THUNDERSTORMS IS EXPECTED ON MONDAY.

A NEARLY STATIONARY FRONT EXTENDED FROM JUST SOUTH OF AMARILLO...ACROSS
NORTHWEST OKLAHOMA INTO SOUTH CENTRAL KANSAS AT MIDDAY.  A DRY LINE
EXTENDED SOUTH FROM THE FRONT IN WEST TEXAS...JUST A LITTLE EAST OF
LUBBOCK.  ONLY A SLIGHT EASTWARD PUSH IS EXPECTED ON THE DRY LINE TODAY.

THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE IN
PARTS OF NORTHERN OKLAHOMA...ALONG THE FRONTAL BOUNDARY.  THE MOST
FAVORABLE AREA WOULD BE EAST OF AN ALVA TO TALOGA LINE...THROUGH
THE I-35 CORRIDOR TO KANSAS.

LATER TONIGHT...AND ESPECIALLY TOWARD MORNING...THUNDERSTORMS COULD MOVE
FROM WEST TEXAS AND THE TEXAS PANHANDLE INTO WEST SECTIONS OF NORTH
TEXAS...AND INTO SOUTHWEST AND WEST CENTRAL SECTIONS OF OKLAHOMA.
ABUNDANT LOW LEVEL MOISTURE TEAMED WITH A FAVORABLE WIND PROFILE WILL
CONTRIBUTE TO THE POTENTIAL FOR SEVERE STORMS.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELL STORMS...
IS EXPECTED ON MONDAY AS A STRONG LOW PRESSURE SYSTEM ALOFT MOVES OUT OF
THE SOUTHWESTERN U.S. ALONG THE STATIONARY FRONTAL BOUNDARY.  A MUCH
BETTER EASTWARD PUSH OF THE DRY LINE IS EXPECTED THROUGH WEST SECTIONS
OF NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL OKLAHOMA.

SPOTTER GROUPS IN NORTHERN SECTIONS OF OKLAHOMA...ESPECIALLY EAST OF THE
ALVA TO TALOGA LINE...THROUGH THE I-35 CORRIDOR TO KANSAS...SHOULD BE
PREPARED FOR ACTIVATION LATER THIS AFTERNOON OR EARLY EVENING.  OTHERS
SHOULD LISTEN FOR LATER FORECASTS AND UPDATED THUNDERSTORM OUTLOOKS TO
PREPARE FOR ACTIVATION LATE TONIvGHT...AND ESPECIALLY ON MONDAY.

DM
Special weather statement, Apr 16, 3:18 PM CDT, 1 hour before
OKZ004>053-TXZ083>090-162230-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
315 PM CDT SUN APR 16 1995

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING FROM NORTH CENTRAL INTO SOUTHWEST OKLAHOMA...AND WEST SECTIONS
OF NORTH TEXAS.  A BETTER CHANCE FOR SEVERE THUNDERSTORMS IS EXPECTED ON
MONDAY.

THUNDERSTORMS DEVELOPED THIS AFTERNOON ON THE WARM...MOIST SIDE OF A
NEARLY STATIONARY FRONT ACROSS NORTHWEST OKLAHOMA.  A DRY LINE REMAINS
OUT TO THE WEST...FROM THE TEXAS PANHANDLE INTO WEST TEXAS...JUST EAST
OF  LUBBOCK.  AS THESE STORMS MOVE AWAY FROM THE STATIONARY FRONT INTO A
REGION WITH A STRONGER CAP...THEY SHOULD GRADUALLY DIMINISH AFTER
SUNSET.  LITTLE PUSH EASTWARD ON THE DRY LINE IS EXPECTED THIS EVENING
OR OVERNIGHT.

LATER TONIGHT...HOWEVER...AND ESPECIALLY TOWARD MORNING...
THUNDERSTORMS COULD MOVE FROM WEST TEXAS AND THE TEXAS PANHANDLE INTO
WEST SECTIONS OF NORTH TEXAS...AND INTO SOUTHWEST AND WEST CENTRAL
SECTIONS OF OKLAHOMA. ABUNDANT LOW LEVEL MOISTURE TEAMED WITH A
FAVORABLE WIND PROFILE WILL CONTRIBUTE TO THE POTENTIAL FOR SEVERE
STORMS.

A BETTER CHANCE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELL STORMS...
IS EXPECTED ON MONDAY AS A STRONG LOW PRESSURE SYSTEM ALOFT MOVES OUT OF
THE SOUTHWESTERN U.S. ALONG THE STATIONARY FRONTAL BOUNDARY.  A MUCH
BETTER EASTWARD PUSH OF THE DRY LINE IS EXPECTED THROUGH WEST SECTIONS
OF NORTH TEXAS AND SOUTHWEST THROUGH CENTRAL OKLAHOMA.

SPOTTER GROUPS FROM NORTH CENTRAL THROUGH SOUTHWEST OKLAHOMA AND INTO
WEST SECTIONS OF NORTH TEXAS WILL NEED TO REMAIN ALERT THROUGH THIS
EVENING FOR POSSIBLE ACTIVATION.  SPOTTER GROUPS SHOULD ALSO LISTEN FOR
LATER  FORECASTS AND UPDATED THUNDERSTORM OUTLOOKS TO PREPARE FOR
ACTIVATION LATE TONIGHT...AND ESPECIALLY ON MONDAY.

DM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 1:38 PM CDTSevere Thunderstorm WarningOUNHarmon52 min
Apr 16, 1:56 PM CDTTornado WarningOUNHarmon, Jackson49 min
Apr 16, 2:04 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Apr 16, 2:36 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Apr 16, 3:22 PM CDTSevere Thunderstorm WarningOUNJackson43 min
Apr 16, 4:02 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman58 min
Apr 16, 4:42 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 16, 4:42 PM CDTSevere Thunderstorm WarningOUNComanche48 min
Apr 16, 5:25 PM CDTSevere Thunderstorm WarningOUNTillman50 min
Apr 16, 5:25 PM CDTSevere Thunderstorm WarningOUNComanche50 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningOUNCotton21 min
Apr 16, 6:09 PM CDTSevere Thunderstorm WarningOUNTillman66 min
Apr 16, 6:09 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens66 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.